Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2001, 7:25 PM CDT for Buena Vista County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 9, 2001, 7:25 PM CDT (00:25 UTC)
- Expired
- May 9, 2001, 7:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buena Vista County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100027 SVRFSD IAC021-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 725 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 745 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF ALBERT CITY...OR ABOUT 18 MILES NORTHEAST OF STORM LAKE...MOVING EAST AT 40 MPH. A SECOND STORM WAS LOCATED JUST SOUTH OF STORM LAKE...ALSO MOVE EAST AT 40 MPH. * THIS STORM WILL REMAIN OVER RURAL AREAS OF EASTERN BUENA VISTA COUNTY. THIS zSTORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4288 9510 4271 9500 4276 9493 4292 9492
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 9, 3:15 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT WED MAY 9 2001 LOTS OF CHGS GOING ON THIS AFTN AND HARD TO KEEP UP. APPEARS NOW FNT WILL LAY OVER FM NWRN IA TO CNTRL NEB THIS EVE AS NEW LOW PRES DVLPS EWD FM WYOMING. THIS WILL CAUSE GULF MOISTURE TO CONVERGE BACK NWWD ALG BOUNDARY WITH NOCTURNAL BACKING OF LOW LVL JET...AND STILL EXPCT SVR TSTMS TO BRK OUT IN SERN THIRD OF CWA TNGT. MORE SHWRS/TSTMS SHOULD DVLP INTO SWRN CWA DURG NGT AND SPRD ENE. AVN MODEL MOST INTENSE WITH NEW LOW AND LOOKS A LIT MORE REASONABLE AND CONSISTENT THAN OTHER MODELS. THIS WOULD IMPLY STG POPS IN SRN CWA TNGT AND OVR MOST OF CWA FOR THU...ENDG FM W TO E THU NGT AND FRI MRNG. RAIN COOLED AIR AND NELY WINDS MAY PUT DAMPER ON TEMPS IN PARTS OF CWA FOR THU. LOOKS LIKE RIDGE RIDING WARM ADV PATTERN MAY GIVE NEXT MAIN CHC TSTMS ANYTIME FM SUN THRU MON. LONG RANGE MRF nSUSPICIOUS WITH OVERAMPLIFICATION OF LONG WAVE PATTERN AND APPEARS TO GIVE TOO MUCH COOL AIR INTO AREA TUE AND WED. WILL BE A LIT MORE OPTIMISTIC WITH TEMPS AND GO DRY TUE AND WED. .FSD...NONE RYRHOLM
In the hours before
Local storm report, May 9, 5:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CLEGHORN IA 1.75 INCH HAIL
05/09/01 CHEROKEE REPORTED BY STORM
SPOTTER.
0538 PM LARRABEE IA 1.5 INCH HAIL
05/09/01 CoHEROKEELocal storm report, May 9, 6:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM SMITHLAND IA .75 INCH HAIL
05/09/01 WOODBURY
0645 PM 5 E OTO IA 1.75 INCH HAIL
05/09/01 WOODBURYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:01 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 29 min |
| May 10, 10:27 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.